Zyrtec vs Benadryl: Which Antihistamine Is Better? (2023)

Zyrtec (Cetirizine) and Benadryl (Diphenhydramine) are antihistamines that are indicated for the temporary relief of the symptoms and signs of seasonal or upper respiratory allergies such as sneezing, runny nose, itchy watery eyes, and itching of the nose and throat. However, they are each from a different generation of antihistamines, whose side effect profiles differ from each other. This greatly affects the decision of Zyrtec vs Benadryl, which patients often have to make. Furthermore, multiple other antihistamine drugs that can be used as Benadryl alternatives for allergic reactions are also available. Thus making the decision of choosing the right and the most effective antihistamine even more difficult for some. Therefore, It is essential for patients to be aware of the different options, whether complementary or alternative, available to them when deciding on the right allergy drug. Read further to find out more about the similarities and differences between the safety and efficacy of various types of antihistamines; as well as various possible Benadryl alternatives and the possible reasons for choosing them.

Like many medications, patients seek Benadryl alternatives to help reduce side effects that might be experienced from taking the drug.

Is Zyrtec The Same As Benadryl?

Zyrtec, the generic of which Cetirizine, and Benadryl, whose generic is Diphenhydramine (DPH), are both antihistamine drugs with similar mechanisms of action and indications of use. However, they are not the same. The major difference between them lies in their classification. Diphenhydramine is a first-generation antihistamine, which means that it is capable of entering the Central Nervous System, where it can act on central receptors to cause significant drowsiness and sedation. Whereas Cetirizine is a second-generation antihistamine, that is incapable of entering the Central Nervous System and is not associated with significant drowsiness or sedation. Although Cetirizine, when compared to other second-generation antihistamines, is the most sedating. Furthermore, DPH contains anticholinergic actions which give it an additional array of adverse reactions. Cetirizine lacks these anticholinergic effects of DPH, and as such has a smaller spectrum of adverse reactions. Whatsmore, Cetirizine has the added benefit of being a mast cell stabilizer which makes it more useful in certain conditions, such as allergic conjunctivitis, a function which DPH lacks. Thus, Zyrtec is the newer second-generation antihistamine that is relatively safer due to fewer adverse reactions and the relative absence of sedation or drowsiness in comparison to Diphenhydramine.

Zyrtec vs Benadryl: Which Antihistamine Is Better? (1)

Side Effects Of Benadryl And Zyrtec

As both these allergy medications are antihistamines, they share a spectrum of some similar side effects. However, since they are of different generations of antihistamines, they also have a difference in the number and severity of adverse health reactions linked with each medication. Let’s take a look at the similarities and differences in the spectrum of side effects of Benadryl and Zyrtec.

Zyrtec vs Benadryl: Similar Side Effects

Some of the similar side effects of Cetirizine and Diphenhydramine include:

  • Severe: Anaphylaxis; Bronchospasm; Hemolytic anemia; Seizures
  • Moderate: Blurred vision; Constipation; Dermatitis; Euphoria; Thrombocytopenia; Urinary retention
  • Mild: Abdominal pain; Appetite stimulation; Asthenia; Drowsiness; Diarrhea; Dizziness; Dry mouth; Dry eyes; Fatigue; Headache; Hyperhidrosis; Insomnia; Increased urinary frequency; Paresthesias; Photosensitivity; Rash; Tinnitus; Urticaria; Vertigo; Weakness; weight gain

Zyrtec vs Benadryl: Different Side Effects

The following table shows the difference between Cetirizine and Diphenhydramine in terms of commonly(>2%) observed side effects.

DiphenhydramineCetirizine
Common Side Effects(>2%)
  • Chills
  • Confusion
  • Diplopia
  • Irritability
  • Mydriasis
  • Nasal congestion
  • Restlessness
Common(>2%) Side Effects:
  • Pharyngitis
  • Cough
  • Epistaxis
  • Nausea
  • Vomiting
  • Angioedema
  • Decreased sense of taste
Keep in mind that numerous other reactions have also observed infrequently(<2%) in various studies, but their frequency does not allow the establishment of a causal relationship.Keep in mind that numerous other reactions have also observed infrequently(<2%) in various studies, but their frequency does not allow the establishment of a causal relationship.

Zyrtec vs Benadryl: Which Drug Is Safer And More Effective?

The question of Zyrtec vs Benadryl or which Benadryl alternatives are more effective is one that is frequently asked. However, a definitive answer to the question is hard to give. To begin answering this question, one must first establish the criteria based on which these two medications are to be compared. This criterion includes two main points, Efficacy in treating a given condition and Safety which lies in the degree of Drug-related sedation elicited.

True controlled experimental studies which compare first- and second-generation antihistamines are unfortunately lacking. Whatsmore, studies analyzing the effectiveness of second-generation antihistamines for the specific treatment of acute allergic reactions are also lacking, making the comparison between these two agents even more difficult. Regardless, certain medical literature reviews and small-scale randomized medical trials have still attempted to provide an answer. These studies have concluded that the efficacy of both first-generation antihistamines, like Diphenhydramine, and second-generation antihistamines, like Cetirizine, are equal. However, the superiority of the second-generation arises in their greater safety profile, due to the ability to cause less sedation as compared to first-generation antihistamines. But, this is not to say that second-generation antihistamines are not sedating at all. In fact, Cetirizine is the most sedating second-generation antihistamine, but still less sedating when compared to Diphenhydramine. Thus, we can conclude that in the question of Zyrtec vs Benadryl, they are equally effective, but Zyrtec is superior due to its ability to cause less sedation and impairment than Benadryl.

Zyrtec vs Benadryl: Which Antihistamine Is Better? (2)

Why Look For Benadryl Alternatives?

Like many medications, patients seek Benadryl alternatives to help reduce side effects that might be experienced from taking the drug. Since no antihistamine alternatives are fully free of side effects, individuals look for options that provide similar benefits with less or milder adverse effects on their health.

Side Effects

The most common reason why patients look for Benadryl alternatives is to avoid its side effects. Some notable side effects include sedation, drowsiness, fatigue, and impaired coordination. These side effects of Benadryl are generally undesirable, so most individuals seek alternative medications. Also, its use can sometimes be contraindicated if patients have asthma, Chronic Obstructive Pulmonary Disease(COPD), glaucoma, bladder, or GI obstruction, etc, forcing them to seek alternative medications for their allergy symptoms.

Overdose Risks

Diphenhydramine, the generic compound contained in Benadryl, has the potential for overdose if used incorrectly. “Incorrect use” could refer to acts such as ingesting larger than recommended doses of DPH or the incorrect ingestion of liquid topical diphenhydramine gel which contains much higher concentrations of DPH. These acts can have serious adverse effects on the patient’s health including heart problems, seizures, coma, and even death. Therefore, to reduce the risk of serious consequences to health, one should seek advice from your medical doctor regarding the correct indication and route of administration for Benadryl, as well as any other OTC medication you plan on using.

(Video) Why doctors are advising against Benadryl

Benadryl Withdrawal Symptoms

After experiencing symptoms of Benadryl withdrawal, such as difficulty sleeping at night, feeling restless, Nausea, and/or Diarrhea. Patients may want to seek an alternative antihistamine that has less of a tendency for developing dependence and addiction.

Polypharmacy

Polypharmacy refers to the use of five or more medications on a daily basis. Furthermore, the definition can be expanded to include the distinction between appropriate and inappropriate polypharmacy, but this is beyond the scope of this article. Polypharmacy that includes various Diphenhydramine containing drugs can be particularly concerning, as DPH has numerous drug-to-drug interactions. These potentially harmful drug-to-drug interactions cause an undue burden on a patient’s day-to-day health and may be a reason why allergy sufferers may seek alternatives.

Often, individuals use alternative natural medicine in conjunction with complementary clinical medicine to maximize symptomatic relief. However, the final advice on which anti-allergy medication is right for you should come from a trained medical expert.

What is The Best Benadryl OTC Alternative?

There are numerous over-the-counter antihistamine alternatives to Benadryl. In general, these options can all treat itchy eyes, congestion, rash, swelling, and other common (non-severe) allergic reactions.

Some of the Most Important OTC Alternatives Include:

Doxylamine succinate vs Diphenhydramine

Doxylamine succinate(Unisom) and Diphenhydramine(Nytol, Sominex) are both first-generation antihistamines that are used as non prescription sleep aids for the alleviation of short-term insomnia. They share a side effect profile of drowsiness, dry mouth, light-headedness, and constipation as well as prominent residual sleepiness the morning after when taken as a sleep aid the night before. The only difference worth mentioning when comparing Doxylamine succinate vs Diphenhydramine is their duration of action. The Benadryl half-life is 4-8 hours, whereas the half-life of Doxylamine succinate is 10-12 hours. This gives Benadryl a slight advantage, as the patient will experience side effects for a slightly shorter duration.

Doxylamine succinate is available in combination with vitamin B6 (pyridoxine) in the agent Diclegis for the help of nausea and vomiting of pregnancy.

Hydroxyzine vs Benadryl

Hydroxyzine is a type of a first-generation antihistamine. It is available as a prescription medication Atarax. Hydroxyzine has a long duration of action(14-25h) and is prominently used for skin allergies(pruritus, atopic dermatitis, urticaria). Furthermore, its considerable CNS-depressant activity may contribute to its prominent antipruritic action. It can also be used as an antiemetic, sedative, and antianxiety agent. Also, Hydroxyzine lacks the prominent anticholinergic side effects of Diphenhydramine. Another, unique aspect of Hydroxyzine regards its metabolism, ~70% of Hydroxyzine is metabolized to Cetirizine. Thus, when comparing the effects of Hydroxyzine vs Benadryl, important differences exist that have to be taken into consideration.

Chlorpheniramine vs Diphenhydramine

Chlorpheniramine is another first-generation antihistamine. It is the most potent histamine receptor antagonist. It is used in the treatment of allergic conjunctivitis, allergic rhinitis, histamine-mediated angioedema, dermatographism, pruritus, sneezing, urticaria, and is often a common component of OTC “cold” medications. When comparing Chlorpheniramine vs Diphenhydramine, Chlorpheniramine is less sedating with fewer autonomic adverse effects and is more suitable for daytime use. However, CNS stimulation as a side effect occurs more commonly.

ZzzQuil vs Benadryl

Both ZzzQuil and Benadryl contain Diphenhydramine hydrochloride. The only difference between them is the fact that ZzzQuil is only intended as a sleep aid and not for the relief of allergy symptoms. Whereas Benadryl is intended for the relief of allergy symptoms but not as a sleep aid.

Claritin vs Benadryl / Loratadine vs Diphenhydramine

Loratadine, widely recognized as Claritin, is an OTC second-generation antihistamine very similar to Cetirizine. Claritin is a non-drowsy option that can be used safely in patients aged 6 and upwards. Claritin also has minimal anticholinergic effects and is associated with lower chances of sedation, allowing individuals to maintain their daily routine. The differences between Claritin Vs Benadryl are much the same as Zyrtec vs Benadryl, however, Claritin is even less sedating than Cetirizine.

(Video) Treatment for Allergy: (Anti-Histamines, Benadryl, Zyrtec)

Melatonin vs Diphenhydramine

Melatonin is available as an OTC Ramelteon. Ramelteon is useful in combating both transient and chronic insomnia by reducing the latency of persistent sleep. Ramelteon has no effects on sleep architecture and no tolerance, no rebound insomnia, or significant withdrawal symptoms. It does not impair next-day cognitive function like Diphenhydramine and is generally well tolerated by patients with few experiencing side effects of dizziness, somnolence, fatigue, and endocrine changes.

Zyrtec vs Benadryl: Which Antihistamine Is Better? (3)

What Are Natural Alternatives To Benadryl?

If neither OTC nor prescription-strength alternatives are suitable for a patient, they often turn to natural alternatives to Benadryl on the advice of others who have found relief in them. Though they have not been clinically tested, many patients feel a desirable sense of relief after taking part in one or more of these treatment methods. Some of the natural alternatives can include the neti pot and nettle-leaf tea.

While not a medicinal cure, there have been favorable reviews on the effects of a well-applied neti pot. These specialized devices use sterilized water to flush out nasal cavities. This prevents contact irritation caused by allergens, which often trigger the most common cold-like symptoms from allergies.

Nettle-leaf tea is an age-old method for decreasing the irritating effects of everything from allergic reactions to poison ivy rashes. The compounds contained in nettle leaves such as adenine, nicotinamide, synephrine, and osthole are believed to have anti-inflammatory and antihistamine effects. Thus, when heated and distilled, nettle leaves release these compounds that can help in the treatment of symptoms associated with allergic rhinitis.

What Benadryl Alternative to Take?

The advice on which Benadryl alternative is best is a difficult one to give. OTC and prescription alternatives are traditionally the best-proven options, a patient might find the natural opportunities to be relatively safer, especially if they experience mild allergy symptoms. Often, individuals use alternative natural medicine in conjunction with complementary clinical medicine to maximize symptomatic relief. However, the final advice on which anti-allergy medication is right for you should come from a trained medical expert.

Also, while taking Diphenhydramine for treating allergies, it is essential to know its interactions with other medications and substances like Benadryl with alcohol. Some of these interactions may lead to dangerous circumstances.

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

(888)-212-1629

Most private insurances accepted

Marketing fee may apply

(Video) Histamine and Antihistamines, Pharmacology, Animation

Page Sources

  1. Bakhshaee, M., Mohammad Pour, A. H., Esmaeili, M., Jabbari Azad, F., Alipour Talesh, G., Salehi, M., & Noorollahian Mohajer, M. (2017). Efficacy of Supportive Therapy of Allergic Rhinitis by Stinging Nettle (Urtica dioica) root extract: a Randomized, Double-Blind, Placebo-Controlled, Clinical Trial. Iranian Journal of pharmaceutical research: IJPR, 16(Suppl), 112–118.
  2. Banerji, M.D., A., Long, M.D., A. A., & Camargo, Jr., M.D., Dr.P.H., C. A. (2007). Diphenhydramine versus nonsedating antihistamines for acute allergic reactions: A literature review. Http://Www.Trudnepytaniamed.Pl. http://www.trudnepytaniamed.pl/aktualnosci/zal4.pdf
  3. Bender, Bruce & Berning, Shaun & Dudden, Rosalind & Milgrom, Henry & Tran, Zung. (2003). Sedation and performance impairment of diphenhydramine and second-generation antihistamines: A meta-analysis. The Journal of allergy and clinical immunology. 111. 770-6. 10.1067/mai.2003.1408.
  4. Carson, MPH, S., Lee, PharmD, N., & Thakurta, MPA:HA, S. (2010, May). Drug Class Review: Newer Antihistamines. Www.Ohsu.Edu. https://www.ohsu.edu/sites/default/files/2019-01/Antihistamines_final_report_update-2_unshaded_MAY_10.pdf
  5. Masnoon, N., Shakib, S., Kalisch-Ellett, L., & Caughey, G. E. (2017). What is polypharmacy? A systematic review of definitions. BMC geriatrics, 17(1), 230. https://doi.org/10.1186/s12877-017-0621-2
  6. Prescriber’s Digital Reference. (n.d.-a). Cetirizine hydrochloride - drug summary. Www.Pdr.Net. Retrieved April 2021, from https://www.pdr.net/drug-summary/Cetirizine-Hydrochloride-Tablets-cetirizine-hydrochloride-2934.3500
  7. Prescriber’s Digital Reference. (n.d.-b). Diphenhydramine hydrochloride - drug summary. Www.Pdr.Ne. Retrieved April 2021, from https://www.pdr.net/drug-summary/Diphenhydramine-Hydrochloride–diphenhydramine-hydrochloride-1140
  8. Park, J. H., Godbold, J. H., Chung, D., Sampson, H. A., & Wang, J. (2011). Comparison of cetirizine and diphenhydramine in the treatment of acute food-induced allergic reactions. The Journal of allergy and clinical immunology, 128(5), 1127–1128. https://doi.org/10.1016/j.jaci.2011.08.026
  9. UCB Pharma, Inc. (2002). ZYRTEC® (cetirizine hydrochloride) Tablets and Syrup For Oral Use. Www.Accessdata.Fda.Gov. https://www.accessdata.fda.gov/drugsatfda_docs/label/2002/19835s15,%2020346s8lbl.pdf

Published on: June 5th, 2019

Updated on: April 29th, 2021

About Author

Sharon Levy, MD, MPH

After successful graduation from Boston University, MA, Sharon gained a Master’s degree in Public Health. Since then, Sharon devoted herself entirely to the medical niche. Sharon Levy is also a certified addiction recovery coach.

(Video) Best antihistamine for your allergies

Zyrtec vs Benadryl: Which Antihistamine Is Better? (5)

Medically Reviewed by

Michael Espelin APRN

8 years of nursing experience in wide variety of behavioral and addition settings that include adult inpatient and outpatient mental health services with substance use disorders, and geriatric long-term care and hospice care. He has a particular interest in psychopharmacology, nutritional psychiatry, and alternative treatment options involving particular vitamins, dietary supplements, and administering auricular acupuncture.

FAQs

Is Zyrtec a better antihistamine than Benadryl? ›

Is Zyrtec or Benadryl better? Both drugs are similarly effective, but Zyrtec may cause less drowsiness. Zyrtec still can cause drowsiness as well, though. Since both medications are available OTC, you can try one to see how it improves your symptoms.

Which antihistamine is the most effective? ›

Zyrtec and Claritin are effective for about 24 hours. A person should only take one dose per day. The body absorbs both antihistamines quickly, but Zyrtec seems to work faster for some people. A 2014 study found that both drugs were absorbed into the bloodstream within 1–2 hours of taking the medication.

Is Zyrtec the best antihistamine? ›

All second generation antihistamines, including Zyrtec and Claritin, are effective for acute and chronic urticaria, although more trials have been conducted in people with chronic urticaria. No trial has consistently found one antihistamine to be better than another.

When should I take Zyrtec or Benadryl? ›

Treats allergy symptoms and helps you sleep.

Benadryl (Diphenhydramine) is great for allergies, but curl up on the couch after taking it and get ready for a nap. Zyrtec (cetirizine) works to treat sneezing and runny nose, and causes less sedation compared to Benadryl. Works well to also treat hives and itchy skin.

What is the fastest acting antihistamine? ›

Cetirizine has the fastest onset of action among the newer antihistamines.

What works better than Zyrtec? ›

Flonase (fluticasone) and Nasacort (triamcinolone) are two examples of OTC steroid nasal sprays. They can take longer to work than antihistamines and decongestants. But some experts consider them to be the most effective type of controller medication for long-lasting nasal allergies.

What is the best antihistamine for the elderly? ›

So what can older adults safely take for allergy relief? Wozniak: Newer antihistamines such as Claritin® (loratadine) and Allegra® (fexofenadine) tend to be safer and better tolerated.

Why is Zyrtec the best? ›

Zyrtec has a quicker onset of action compared to Claritin and may be more effective than Claritin in reducing allergy symptoms, according to one clinical trial. However, cetirizine, the active ingredient of Zyrtec, has been shown to produce more drowsiness than loratadine.

What is the best allergy pill for everyday? ›

Second-generation antihistamines, such as loratadine (Claritin), fexofenadine (Allegra), and cetirizine (Zyrtec), may be more preferable, as they are less likely to cause drowsiness. Plus, they provide 24 hours of relief with a single dose.

Who should not use Zyrtec? ›

People 65 years or older and people with liver or kidney problems have a higher risk of experiencing side effects from taking antihistamine medications like cetirizine (Zyrtec). Watch out for changes in vision, severe dry mouth, trouble urinating, or constipation.

Can I take both Zyrtec and Benadryl? ›

Allergy medications can be taken by mouth or applied to specific areas, such as the eyes or nose. Oral antihistamines, such as diphenhydramine (Benadryl) and cetirizine (Zyrtec), should never be taken together, as this can lead to dangerous complications.

Does Zyrtec help immediately? ›

Zyrtec, on the other hand, is fast acting. People who take it may feel relief in as little as one hour. Antihistamines like Zyrtec and Claritin are designed to calm the histamine reaction your body has when it's exposed to an allergen.

How long does it take for Zyrtec to fully kick in? ›

All ZYRTEC® medicines start working at hour 1 on the first day you take it.

What's the best antihistamine to take at night? ›

Diphenhydramine is known as a drowsy, or sedating, antihistamine as it makes you sleepy. Non-drowsy antihistamines are less likely to have this effect. These include cetirizine, fexofenadine and loratadine.

Which is better diphenhydramine or cetirizine? ›

CONCLUSIONS: Cetirizine has similar efficacy as compared with diphenhydramine in treating acute food allergic reactions. With the added benefits of longer duration of action and less sedation, cetirizine is a good treatment option for acute food allergic reactions.

What happens if Zyrtec isn't working? ›

If there is no histamine, then antihistamines can't relieve symptoms. If antihistamines aren't working for you and you have allergy-like symptoms, it may not be a “bad allergy season,” but instead something nonallergic you're reacting to. Symptoms of nonallergic rhinitis include: Sneezing.

What are the top five antihistamines? ›

These include brand-name antihistamines such as:
  • Benadryl.
  • Chlor-Trimeton.
  • Zyrtec.
  • Claritin.
  • Allegra.

What is the best antihistamine for itching? ›

A nonprescription oral antihistamine, such as loratadine (Alavert, Claritin, others), cetirizine (Zyrtec Allergy, others) or diphenhydramine (Benadryl Allergy, others), may help relieve itching. Consider whether you might prefer a type that doesn't cause drowsiness.

Does Zyrtec raise blood pressure? ›

However, medicines containing decongestants — including Allegra-D, Zyrtec-D and Claritin-D — could increase your blood pressure and heart rate or interfere with your heart medication.

Why should over 65s not take Benadryl? ›

Because age-related changes occur in the cholinergic system, there is concern that strong anticholinergic effects may lead to a decline in cognitive function or even precipitate delirium in older adults. Diphenhydramine can have significant cognitive and performance-related adverse effects even in younger patients.

Can a 70 year old take Benadryl? ›

Over-the-counter sleep aids, especially those that contain diphenhydramine (like Benadryl), are a relatively common choice for people with insomnia. However, older people shouldn't use medicines containing diphenhydramine, as they may be prone to dangerous side effects, including: Confusion. Dementia.

Should people over 65 take Zyrtec? ›

Since Zyrtec is now an over-the-counter antihistamine and can be taken without a doctor's knowledge, they're just advising caution in older folks. Based on the manufacturer's studies of Zyrtec metabolism in people over 65, they recommend that folks who are 77 years and older take only 5 mg per day (vs.

What are the top five antihistamines? ›

These include brand-name antihistamines such as:
  • Benadryl.
  • Chlor-Trimeton.
  • Zyrtec.
  • Claritin.
  • Allegra.

What is better than Benadryl for allergies? ›

Claritin is usually recommended over Benadryl for allergic rhinitis and other allergy symptoms. Both drugs have similar effectiveness but Claritin has less sedating side effects. Claritin only needs to be taken once daily which may be preferred for some people.

Is it OK to alternate Zyrtec and Benadryl? ›

Different oral antihistamines such as diphenhydramine, cetirizine, loratadine, levocetirizine, desloratadine, and fexofenadine should never be taken together. Taking different oral antihistamines together can lead to an antihistamine overdose. Signs of an overdose may include the following: Fast or racing heartbeat.

What should you not take with Zyrtec? ›

Avoid the use of alcohol, sedatives, and tranquilizers as cetirizine can increase the risk of drowsiness. Cetirizine may cause central nervous system depression; avoid activities requiring mental alertness until accustomed to the medication.

What is the best antihistamine for the elderly? ›

So what can older adults safely take for allergy relief? Wozniak: Newer antihistamines such as Claritin® (loratadine) and Allegra® (fexofenadine) tend to be safer and better tolerated.

What is a good antihistamine to buy? ›

Second- and third-generation antihistamines include:
  • Levocetirizine (Xyzal)
  • Loratadine (Claritin)
  • Desloratadine (Clarinex)
  • Cetirizine (Zyrtec)
  • Fexofenadine (Allegra)
10 Feb 2020

What is the least harmful antihistamine? ›

These antihistamines are much less likely to cause drowsiness: Cetirizine (Zyrtec, Zyrtec Allergy) Desloratadine (Clarinex) Fexofenadine (Allegra, Allegra Allergy) Levocetirizine (Xyzal, Xyzal Allergy)

Is there anything better than Benadryl for itching? ›

If you are experiencing short-term, mild itching, you can probably self-treat with an over-the-counter topical steroid, like hydrocortisone. However, for skin conditions like eczema, psoriasis, and even chronic hives (especially for flare-ups), doctors may prescribe a more potent steroid cream than hydrocortisone.

What works instead of Benadryl? ›

Diphenhydramine (Benadryl) Fexofenadine (Allegra) Loratadine (Alavert, Claritin)

Does Zyrtec raise blood pressure? ›

However, medicines containing decongestants — including Allegra-D, Zyrtec-D and Claritin-D — could increase your blood pressure and heart rate or interfere with your heart medication.

How long should you wait between taking Zyrtec and Benadryl? ›

(Dr. Raimo takes that a step further, advising patients to avoid taking these two medications within 24 hours of each other.)

Can I take 2 Zyrtec a day? ›

Do not take 2 antihistamines together unless recommended by your doctor.

Who should not use Zyrtec? ›

People 65 years or older and people with liver or kidney problems have a higher risk of experiencing side effects from taking antihistamine medications like cetirizine (Zyrtec). Watch out for changes in vision, severe dry mouth, trouble urinating, or constipation.

Is it better to take Zyrtec in the morning or at night? ›

What's the best time of day to take ZYRTEC®? Any time of day works. And ZYRTEC® will continue to work for 24 hours.

Is Zyrtec safe to take everyday? ›

Experts say, it's usually okay. “Taken in the recommended doses, antihistamines can be taken daily, but patients should make sure they do not interact with their other medications,” says Sandra Lin, MD, professor and vice director of Otolaryngology-Head & Neck Surgery at John Hopkins School of Medicine.

Videos

1. Existing antihistamine drugs show effectiveness against COVID 19 virus in cell testing
(UF Health)
2. Antihistamines and severe allergic reactions - Choosing Wisely
(4AI4YOU)
3. Which Allergy Medicine Is Perfect For You?
(101.5 WPDH)
4. Antihistamines vs decongestants - Walgreens Ask a Pharmacist
(Ask a Pharmacist by Walgreens)
5. Pharmacology - ANTIHISTAMINES (MADE EASY)
(Speed Pharmacology)
6. Study shows over-the-counter antihistamines can help with long COVID
(ABC 10 News)
Top Articles
Latest Posts
Article information

Author: Gov. Deandrea McKenzie

Last Updated: 01/11/2023

Views: 5960

Rating: 4.6 / 5 (46 voted)

Reviews: 85% of readers found this page helpful

Author information

Name: Gov. Deandrea McKenzie

Birthday: 2001-01-17

Address: Suite 769 2454 Marsha Coves, Debbieton, MS 95002

Phone: +813077629322

Job: Real-Estate Executive

Hobby: Archery, Metal detecting, Kitesurfing, Genealogy, Kitesurfing, Calligraphy, Roller skating

Introduction: My name is Gov. Deandrea McKenzie, I am a spotless, clean, glamorous, sparkling, adventurous, nice, brainy person who loves writing and wants to share my knowledge and understanding with you.